Indiana, 2002Flooding in Indiana, April 28, 2002
April 28, 2002 · NWS ILN · 2 events in 2 counties and zones
2 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 28, 2:37 AM EST, 8 minutes earlier.
Area forecast discussion, Apr 28, 2:37 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
337 AM EDT SUN APR 28 2002
SOMEWHAT ELEVATED NATURE OF CONVECTION MOVG INTO WESTERN OHIO
ATTM...AND EVEN WITH RADAR SHOWING 50-60 KTS ON THE BASE VEL SFC
REPORTS MAXING OUT ARND 35 KNTS(ALTHOUGH JUST WARNED FOR PREBLE WITH
STRONG REAR INFLOW SIGNATURE DVLPG). BETTER POTNL FOR SFC BASED
CONVECTION OVER THE SW CWFA THIS MORNING...THEN AGAIN IN THE SOUTH
AND EASTERN CWFA THRU MIDDAY WITH FROPA. WL MAINTAIN PREV SVR
MENTION ALL ZONES...AND USE MAINLY THIS MORNING WORDING OVER ALL BUT
THE SE. A FEW MINOR FLOODING REPORTS ALREADY...AND WITH SVRL HOURS
OF DEEP CONVECTIVE POTNL WL MAINTAIN FFA IN THE SOUTH AS WELL. NEXT
CONCERN IS WINDS. TIMEHEIGHTS INDC THETA SFCS BECOME VERTICAL FROM
ARND 825 MB TO THE SFC ARND/AFTER 18Z...WITH WINDS OF 40-50 KTS IN
THIS LAYER. THIS SUGGESTS A PRETTY GUD CHC FOR ADVSRY CRITERIA
WINDS...ESPLY ALONG AND IMMEDIATELY BEHIND THE COLD FRONT. FROPA
TIMING IN THE LATE MORNING WEST TO MID AFTN SE WL SUPPORT SOME
WARMING TDY...AND HV GONE AOA THE FWC NUMBERS.
NOT ALOT OF CHGS TO THE REST OF THE FCST. STRATO-CU WL LIKELY HANG
ARND IN THE CYCLONIC CAA TNGT...AND HV CHGD MOST OF THE AREA TO
MCLDY. GUID TEMPS LK RSNBL. NEXT CHC FOR PCPN LKS TO BE MON NGT.
.ILN...
IN...FLOOD WATCH FOR THIS MORNING FOR ZONES INZ050...INZ058>059...
INZ066...INZ073>075...INZ080.
WIND ADVISORY FOR SUNDAY FOR ZONES INZ050...INZ058>059...INZ066...
INZ073>075...INZ080.
KY...FLOOD WATCH FOR THIS MORNING FOR ZONES KYZ089>100.
WIND ADVISORY FOR SUNDAY FOR ZONES KYZ089>100.
OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ060>062...
OHZ070>073...OHZ077>082...OHZ088.
WIND ADVISORY FOR SUNDAY FOR ZONES OHZ026...OHZ034>035...
OHZ042>046...OHZ051>056...OHZ060>065...OHZ070>074...OHZ077>082...
OHZ088.
JOHNSTONE
In the hours before
Special weather statement, Apr 27, 9:53 PM EST, 4 hours 52 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-281100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1053 PM EDT SAT APR 27 2002
...SEVERE THUNDERSTORMS POSSIBLE LATE TONIGHT INTO SUNDAY...
LOW PRESSURE OVER IOWA WILL TRACK TOWARD THE GREAT LAKES
OVERNIGHT...WHILE A WARM FRONT WILL LIFT NORTH ACROSS THE OHIO RIVER
AND INTO INDIANA AND OHIO. THIS WILL BRING AN INCREASE IN BOTH
MOISTURE AND UNSTABLE AIR.
THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE LOW OVER THE MID
MISSISSIPPI AND LOWER OHIO VALLEYS OVERNIGHT. THE STORMS WILL THEN
MOVE EAST...AND ARE EXPECTED TO AFFECT EASTERN INDIANA...NORTHERN
KENTUCKY AND OHIO AFTER 4 AM.
WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BE VERY STRONG...
AND THE THUNDERSTORMS MAY BRING THESE WINDS TO THE GROUND AS THEY
MOVE ACROSS THE REGION. WIND DAMAGE WILL BE POSSIBLE WITH SOME OF
THESE STORMS...AND COULD BECOME WIDESPREAD.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
THAT WILL BE MOVING EAST ACROSS THE REGION. THE THREAT OF
SEVERE WEATHER WILL BE NORTHWEST OF I-71 LATE SUNDAY MORNING AND
SOUTHEAST DURING THE AFTERNOON.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...
LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED A MODERATE
OVER SEVERE WEATHER OVER THE WESTERN HALF OF THE REGION...MAINLY
WEST OF I-75. FOR THE REMAINDER OF THE AREA...THERE IS A SLIGHT
RISK OF SEVERE WEATHER.
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND DURING THE DAY ON
SUNDAY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS WITH THIS
DEVELOPING SPRING STORM.
SITES
Special weather statement, Apr 27, 10:00 PM EST, 4 hours 45 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-281100-
SPECIAL WEATHER STATEMENT...CORRECTED WORDING IN PARAGRAPH SIX.
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 PM EDT SAT APR 27 2002
...SEVERE THUNDERSTORMS POSSIBLE LATE TONIGHT INTO SUNDAY...
LOW PRESSURE OVER IOWA WILL TRACK TOWARD THE GREAT LAKES
OVERNIGHT...WHILE A WARM FRONT WILL LIFT NORTH ACROSS THE OHIO RIVER
AND INTO INDIANA AND OHIO. THIS WILL BRING AN INCREASE IN BOTH
MOISTURE AND UNSTABLE AIR.
THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE LOW OVER THE MID
MISSISSIPPI AND LOWER OHIO VALLEYS OVERNIGHT. THE STORMS WILL THEN
MOVE EAST...AND ARE EXPECTED TO AFFECT EASTERN INDIANA...NORTHERN
KENTUCKY AND OHIO AFTER 4 AM.
WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BE VERY STRONG...
AND THE THUNDERSTORMS MAY BRING THESE WINDS TO THE GROUND AS THEY
MOVE ACROSS THE REGION. WIND DAMAGE WILL BE POSSIBLE WITH SOME OF
THESE STORMS...AND COULD BECOME WIDESPREAD.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
THAT WILL BE MOVING EAST ACROSS THE REGION. THE THREAT OF
SEVERE WEATHER WILL BE NORTHWEST OF I-71 LATE SUNDAY MORNING AND
SOUTHEAST DURING THE AFTERNOON.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...
LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED A MODERATE
RISK OF SEVERE WEATHER OVER THE WESTERN HALF OF THE REGION...MAINLY
WEST OF I-75. FOR THE REMAINDER OF THE AREA...THERE IS A SLIGHT
RISK OF SEVERE WEATHER.
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT AND DURING THE DAY ON
SUNDAY. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS WITH THIS
DEVELOPING SPRING STORM.
SITES
Flood, Ripley
- When
- April 28, 2:45 AM EST to 5:00 AM EST
- Where
- Ripley forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.104, -85.262 (the zone’s center; the record gives no point)
Showers and thunderstorms producing up to two inches of rain moved across southeast Indiana during the early morning hours. The heavy rain caused high water on roadways and a bridge washout on State Route 250 in Switzerland County. A car was washed off the road in western Ripley County.
Flood, Switzerland
- When
- April 28, 3:18 AM EST to 5:00 AM EST
- Where
- Switzerland forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.826, -85.037 (the zone’s center; the record gives no point)
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293271, 5293272.